Oklahoma, 2017

Damaging Winds in Oklahoma, July 27, 2017

July 27, 2017 · NWS OUN · 8 events in 3 counties and zones

Storms formed along a front draped across central Oklahoma on the afternoon and evening of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along a front draped across central Oklahoma on the afternoon and evening of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 27, 2:52 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 27, 2:52 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
352 PM CDT Thu Jul 27 2017

.DISCUSSION...
A few showers have developed over the past hour in the vicinity
of a prefrontal trough/cold front in western and central Oklahoma.
With hot and somewhat dry conditions, strong outflow winds will
be possible with the stronger storms this afternoon. Convection
that develops in this area will likely weaken during the early
evening.

Additional storms are forming in the Oklahoma and Texas
panhandles in advance of a mid level trough axis/vort max. By this
evening, better mid level ascent may result in more organized
convection that will mainly impact the northern half of Oklahoma.
PWATs along and north of the surface boundary are very high
(1.8-2.1) so areas of locally heavy rainfall are possible.

The front will continue to push southward tonight into Friday and
is expected to stall across northern/central Texas. Drier air will
begin to filter into north central Oklahoma by late Friday, with
rather humid conditions remaining across the rest to the forecast
area. Will allow the Heat Advisory to expire this evening, but a
few areas in far southern Oklahoma and north Texas may have heat
index values near 105 Friday afternoon. Better rain chances Friday
night/early Saturday will be across southern/western Oklahoma and
north Texas.

Drier air will continue to push south and west on Saturday,
bringing much needed relief from rather hot and humid conditions.
Over the weekend, western Oklahoma will have the best opportunity
for rain/storms.

As the upper ridge shifts farther west late Sunday/Monday,
another disturbance may bring a better opportunity for rain and
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  93  72  91 /  40  20  20  20
Hobart OK         76  96  73  93 /  40  30  30  30
Wichita Falls TX  78 101  75  95 /  20  20  30  20
Gage OK           72  84  69  91 /  40  50  40  30
Ponca City OK     75  90  67  88 /  30  10  10   0
Durant OK         79  98  74  92 /  20  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ024>032-039>043-
     045>048-050>052.

TX...None.
&&
Hazardous weather outlook, Jul 27, 10:43 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1143 AM CDT Thu Jul 27 2017

OKZ004>048-050>052-TXZ083>090-281645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1143 AM CDT Thu Jul 27 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Heat index values will rise to the 103 to 108 range this
afternoon across portions of central and southern Oklahoma. A heat
advisory is in effect for locations along and south of highway
412 and along and east of I-35.

.Thunderstorms...
Scattered showers and some thunderstorms will be possible through
tonight across portions of the area. The strongest storms will be
capable of gusty winds, along with brief heavy downpours, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will continue through early next week across
portions of Oklahoma and western north Texas. Heavy rainfall and
strong, gusty winds could be possible with some thunderstorms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Jul 27, 2:46 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
346 PM CDT THU JUL 27 2017

OKZ024-027-272115-
Grady OK-Canadian OK-
346 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady and
southeastern Canadian Counties Until 415 PM CDT...

AT 344 PM CDT, a strong thunderstorm was located 4 miles east of
Union City, moving east at 10 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3524 9767 3528 9795 3546 9795 3550 9767
TIME...MOT...LOC 2044Z 269DEG 10KT 3537 9787

..speg.
Special weather statement, Jul 27, 3:28 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
428 PM CDT THU JUL 27 2017

OKZ022-023-272200-
Washita OK-Caddo OK-
428 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Washita and
northwestern Caddo Counties Until 500 PM CDT...

AT 426 PM CDT, a strong thunderstorm was located near Eakly, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

Locations impacted include...
Eakly, Colony, Fort Cobb Reservoir, Alfalfa and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3518 9864 3535 9872 3548 9852 3537 9837
      3515 9837
TIME...MOT...LOC 2126Z 248DEG 5KT 3531 9857

CMS
Special weather statement, Jul 27, 3:41 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
441 PM CDT THU JUL 27 2017

OKZ023-024-272215-
Canadian OK-Caddo OK-
441 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian and
northeastern Caddo Counties Until 515 PM CDT...

AT 437 PM CDT, a strong thunderstorm was located near Lookeba, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

Locations impacted include...
Binger and Lookeba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3522 9836 3539 9844 3548 9830 3539 9819
      3527 9818
TIME...MOT...LOC 2137Z 248DEG 5KT 3535 9832

CMS
Special weather statement, Jul 27, 3:53 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
453 PM CDT THU JUL 27 2017

OKZ022-034-035-272230-
Kiowa OK-Washita OK-Greer OK-
453 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita and northeastern Greer Counties Until 530 PM CDT...

AT 450 PM CDT, a strong thunderstorm was located 6 miles north of
Lone Wolf, moving east at 5 MPH. Additional storms were along a line
from Cloud Chief to near Granite.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Hobart, Cordell, Granite, Sentinel, Mountain View, Lone Wolf, Gotebo,
Rocky and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9940 3512 9936 3514 9936 3533 9893
      3510 9872 3488 9940 3507 9951
TIME...MOT...LOC 2150Z 248DEG 5KT 3508 9925

CMS

The radar

The Altus AFB radar (KFDR), 112 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
July 27, 4:06 PM CST
Where
Caddo County, Eakly
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.310, -98.560

Three inch tree limbs down.

Thunderstorm Wind, Caddo

When
July 27, 4:06 PM CST
Where
Caddo County, Eakly
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.310, -98.560

Estimated 65-70 mph gust. No damage reported.

Thunderstorm Wind, Canadian

When
July 27, 4:59 PM CST
Where
Canadian County, 3.63 mi SSE of Yukon
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.450, -97.720

Numerous tree limbs snapped. Stockade fence damaged.

Thunderstorm Wind, Canadian

When
July 27, 5:03 PM CST
Where
Canadian County, 3.63 mi SSE of Yukon to 2.7 mi SSE of Yukon
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.450, -97.720

Powerlines/poles downed between SW 15TH street and I-40.

Thunderstorm Wind, Canadian

When
July 27, 5:03 PM CST
Where
Canadian County, 3.24 mi SSE of Yukon
Measured
76 kt (87 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.460, -97.710

Several power poles were snapped.

Thunderstorm Wind, Canadian

When
July 27, 5:05 PM CST
Where
Canadian County, 4.12 mi NNW of Mustang
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.440, -97.760

Significant damage to a playground was caused by strong winds.

Thunderstorm Wind, Canadian

When
July 27, 5:05 PM CST
Where
Canadian County, Yukon
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
35.500, -97.740

A large tree was uprooted by winds, causing damage to a house, car, and boat.

Thunderstorm Wind, Oklahoma

When
July 27, 6:05 PM CST
Where
Oklahoma County, 0.89 mi NW of The Village
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.580, -97.560

Transformer was downed by wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716948, 716949, 716950, 716951, 716952, 716953, 716954, 716955.